Kentucky, 2023Flash Flood and Flood in Kentucky, August 5 to 6, 2023
August 5 to 6, 2023 · NWS PAH · 4 events in 4 counties and zones
A relatively small thunderstorm complex moved southeast across southern Illinois into far western Kentucky during the early morning hours. The storms occurred in association with a mesoscale convective vorticity center moving across Missouri.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A relatively small thunderstorm complex moved southeast across southern Illinois into far western Kentucky during the early morning hours. The storms occurred in association with a mesoscale convective vorticity center moving across Missouri. The storms produced another round of heavy rainfall on top of saturated ground, resulting in flooding of roads and creeks in the Mississippi River counties. A couple of lightning strikes started damaging structure fires.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 5, 3:01 AM CST, 56 minutes earlier.
Area forecast discussion, Aug 5, 3:01 AM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
401 AM CDT Sat Aug 5 2023
.SHORT TERM...(Today through Monday night)
Issued at 401 AM CDT Sat Aug 5 2023
The convective details this weekend are quite murky at this point,
leading to a rather low confidence forecast.
The cluster of storms over southwest Illinois will be moving into
an area of lesser shear and instability (MUCAPE and DCAPE) as it
moves across southern Illinois, so it is not surprising that the
latest HRRR rapidly kills it off. However, as has been the case
the last few nights it could continue southeast cross southern
Illinois and end up in west Kentucky by daybreak. To the contrary,
guidance would suggest the I-64 corridor as the best chance of
seeing convection by or just after 12Z, which given the
development through the STL metro area may not be a bad idea.
We will have a zone of chance to likely PoPs pushing eastward
across the region through the morning, and then will indicate a
mostly dry afternoon. This convection will be progressive and should
stay below severe limits, so the main concerns will be lightning
and locally heavy rainfall.
SPC is concerned for development south of and MCV over the Tri State
area late this afternoon into the early evening. If this occurs
there could be enough shear and CAPE to support supercells with a
damaging wind and large hail threat.
The other concern for today is the heat and humidity. We are
expecting a bit of a cap to overspread the area this afternoon,
which should allow temperatures to over-perform the NBM to some
degree, especially over the southwest quarter of the region.
Surface dewpoints are also expected to be quite disgusting. Using
a combination of the ConsShort and NBM gave mid to upper 70s,
which leads to heat indices from 105 to 110 in areas generally
west of a Fulton Kentucky to Benton Illinois line. A Heat Advisory
will be issued for those areas.
We are still concerned for severe weather Sunday afternoon and
evening, but the details remain rather fuzzy. We should have ample
instability and shear, but convective initiation still remains
somewhat of a mystery. A cold front will move into the region
late in the day and more likely in the evening, but the flow ahead
of it will be quite veered, so convergence is likely to be
limited. Our good chance PoPs through the day may be overdone,
with the best coverage likely to be in the evening. Once again,
damaging winds and large hail would be the primary concerns with
any individual cells. Damaging winds would become the main concern
if the convection lines out before exiting the region. This
convection should be progressive which should limit the heavy
rainfall and flooding potential.
Surface high pressure should build over the region and keep the
Quad State dry Monday and Monday night.
With the potential for some initial capping Sunday, we went with
the slightly warmer ConsMOS guidance again which results in near
normal high temperatures and heat indices approaching 100 in some
locations. The NBM has low to mid 80s and less humidity for
Monday. Yeah!330
.LONG TERM...(Tuesday through Friday)
Issued at 401 AM CDT Sat Aug 5 2023
The Quad State may eek out a second dry day Tuesday with healthy
west northwest flow aloft and surface high pressure still in
place. Beginning Tuesday night the potential for disturbances to
bring convection to the region will begin. Guidance is not in the
best agreement which is not surprising this far out, but this
potential will continue through the week and into next Saturday
with rather persistent west northwest flow aloft.
Current indications are for each round of convection to progress
quickly east southeast across the region, thus any heavy rain and
flooding concerns should be isolated. Severe weather cannot be
ruled out at some point next week, but it is far too early to
figure out when and where at this point.
The NBM temperatures were generally accepted through the period.
High temperatures will be several degrees below normal with most
locations in the low to mid 80s through the week. Lows will also
mostly be a few degrees below normal in the mid to upper 60s.
&&
.AVIATION...
Issued at 1120 PM CDT Fri Aug 4 2023
No major changes to the TAFs tonight as the forecast remains on
track. Have included TEMPO groups through Saturday morning to
address scattered pcpn and BCFG that will develop overnight.
Guidance is indicating some uncertainty in the evolution of
convection, but do feel it will be more scattered and shorter
duration compared to the previous mornings. There is the
potential for additional convection to develop Saturday evening,
but confidence is too low to include TAF mention at this time.
Light and variable winds tonight will increase to around 5 to 10
kts out of the SSE to SSW on Saturday.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory from noon today to 7 PM CDT this evening for
ILZ084-085-088-089-092>094.
MO...Heat Advisory from noon today to 7 PM CDT this evening for
MOZ076-086-087-100-107>112-114.
IN...None.
KY...Heat Advisory from noon today to 7 PM CDT this evening for
KYZ001>005.
&&
SHORT TERM...DRS
LONG TERM...DRS
AVIATION...DWHazardous weather outlook, Aug 5, 3:20 AM CST, 37 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
420 AM CDT Sat Aug 5 2023
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
420 AM CDT Sat Aug 5 2023 /520 AM EDT Sat Aug 5 2023/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
Through daybreak, a cluster of strong to severe storms could
produce damaging winds across the southern tip of Illinois into
west Kentucky. Otherwise, scattered to numerous thunderstorms will
progress eastward across the region through midday.
More storms will be possible over southern and eastern portions
of the region late this afternoon and this evening. A few strong
to severe storms with damaging winds and large hail will be
possible in the late afternoon and early evening, mainly over
southwest Indiana. Otherwise, locally heavy rainfall and
lightning will be the primary concerns.
Heat indices will reach the 105 to 109 range this afternoon to the
west of a Fulton Kentucky to Marion Illinois line. A Heat Advisory
has been issued for that area.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A cold front will bring a good chance of thunderstorms to the
region Sunday afternoon and night. A few storms could be severe
with large hail and damaging winds.
Chances of thunderstorms will return Tuesday night and continue
off and on through Friday. Locally heavy rainfall and lightning
will be the primary concerns through the week. Although a few
severe storms cannot be ruled out at some point through the week,
it is too early to discern the most likely time and location.
.SPOTTER INFORMATION STATEMENT...
Spotter activation cannot be ruled out across southwest Indiana
late this afternoon and this evening. Activation will be possible
throughout the region Sunday afternoon and evening.
DRS
In the hours before
Special weather statement, Aug 5, 2:23 AM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Paducah KY
323 AM CDT Sat Aug 5 2023
ILZ084-085-088-MOZ087-050915-
Jackson IL-Union IL-Williamson IL-Cape Girardeau MO-
323 AM CDT Sat Aug 5 2023
...Strong thunderstorms will impact portions of Union, southwestern
Williamson, southeastern Jackson and northeastern Cape Girardeau
Counties through 415 AM CDT...
At 322 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Murphysboro to near Grand Tower to near
Jackson. Movement was southeast at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Carbondale around 325 AM CDT.
Trail Of Tears State Park around 330 AM CDT.
Cedar Lake Area around 335 AM CDT.
Cobden and Ware around 340 AM CDT.
Other locations in the path of these storms include Anna, Jonesboro
and Dongola.
This includes the following highways...
Interstate 57 in Illinois between Mile Markers 22 and 37.
Interstate 55 between Mile Markers 109 and 110.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3768 8900 3733 8915 3734 8948 3748 8968
3758 8955 3756 8953 3758 8952 3758 8949
3759 8948 3762 8950 3781 8933
TIME...MOT...LOC 0822Z 311DEG 24KT 3773 8932 3757 8944 3743 8962
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RSTLocal storm report, Aug 5, 3:29 AM CST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
429 AM CDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 AM Tstm Wnd Dmg 1 E Anna 37.46N 89.22W
08/05/2023 Union IL Law Enforcement
A tree was blown on to a police car just
east of Anna.
&&
DRSSpecial weather statement, Aug 5, 3:54 AM CST, 3 minutes before
Special Weather Statement
National Weather Service Paducah KY
454 AM CDT Sat Aug 5 2023
ILZ090-094-KYZ005>008-051030-
Massac IL-Pope IL-Marshall KY-McCracken KY-Graves KY-Livingston KY-
454 AM CDT Sat Aug 5 2023
...Strong thunderstorms will impact portions of southeastern Massac,
southeastern Pope, southern Livingston, northwestern Marshall,
McCracken and northern Graves Counties through 530 AM CDT...
At 453 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Brookport to West Paducah to near
Lovelaceville. Movement was southeast at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Lone Oak and Brookport around 500 AM CDT.
Paducah around 505 AM CDT.
Other locations in the path of these storms include Reidland,
Ledbetter and Calvert City.
This includes the following highways...
Interstate 24 in Kentucky between Mile Markers 1 and 33.
Interstate 24 in Illinois between Mile Markers 35 and 38.
Interstate 69 in Kentucky between Mile Markers 48 and 51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3695 8881 3707 8886 3724 8863 3709 8823
3708 8823 3705 8822 3705 8823 3702 8823
3702 8822 3691 8839 3680 8872
TIME...MOT...LOC 0953Z 299DEG 28KT 3716 8862 3709 8872 3701 8882
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RSTEvent by event
2 lightning, 1 flood, 1 flash flood. Local standard time, as filed.
Lightning, McCracken
- When
- August 5, 3:57 AM CST
- Where
- McCracken County, 1.3 mi WSW of Avondale Hgts
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 37.060, -88.690
A fire in a small retail complex on the far west side of Paducah was likely started by a lightning strike. Very heavy damage was reported at an olive oil company.
Lightning, Graves
- When
- August 5, 4:30 AM CST
- Where
- Graves County, Fancy Farm
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 36.800, -88.780
A house caught fire due to a lightning strike.
Flood, Carlisle
- When
- August 5, 5:30 AM CST to August 6, 1:30 AM CST
- Where
- Carlisle County, Arlington to 1.42 mi W of Magee Spgs
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.780, -89.020
Highway 80 was closed in the West End area of Arlington, just west of the U.S. 51 intersection. U.S. Highway 62 was closed between mile markers 4 and 6, in the Mayfield Creek watershed. Highway 1820 was closed in a flood-prone area just off Highway 62.
Flash Flood, Hickman
- When
- August 5, 5:30 AM CST to 10:30 AM CST
- Where
- Hickman County, Beulah to 1.6 mi SSW of Beulah
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.770, -88.850
Kentucky 307 was closed at the 14 to 16 mile markers at Little Joe Creek south of Kentucky 1748 and Beulah.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, August 5, 20231 death · 3 injured · 61 kt wind · 5 events
- Flood in Alaska, August 5 to 6, 2023$7.0 million · 1 event
- Wildfire in Idaho, August 5 to 31, 2023$5.0 million · 1 event
- Hail and Damaging Winds in Kansas, August 5, 2023$2.2 million · 1.25 in hail · 10 events
- Tornadoes and Flash Flooding in Iowa, August 5, 2023$1.7 million · EF0 · 12 events
- Wildfire in Colorado, August 5 to 31, 2023$1.0 million · 1 event
- Wildfire in Texas, August 5 to 10, 2023$500,000 · 1 event
- Hail and Damaging Winds in Alabama, August 5, 2023$72,000 · 1 in hail · 39 events
- Hail and Damaging Winds in Kansas, August 5, 20231 injured · $67,000 · 2 in hail · 19 events
- Damaging Winds in Tennessee, August 5, 2023$108,000 · 65 kt wind · 13 events
- Flood and Damaging Winds in Kansas, August 5, 2023$53,000 · 61 kt wind · 23 events
- Tornadoes and Damaging Winds in Iowa, August 5, 2023$50,000 · EF0 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117007, 1117006, 1128428, 1128432.